Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 25, NWS St. Louis, MO

March 28, 2020Crawford County, Iron County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 28, 2020, 11:59 AM CDT for Crawford County, Iron County, Washington County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 11:59 AM CDT (16:59 UTC)
Expired
Mar 28, 2020, 12:45 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Crawford County, MO, Iron County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 112 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

304 
WUUS53 KLSX 281659
SVRLSX
MOC055-093-221-281745-
/O.NEW.KLSX.SV.W.0025.200328T1659Z-200328T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1159 AM CDT Sat Mar 28 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Crawford County in east central Missouri...
  Northern Iron County in southeastern Missouri...
  Southern Washington County in east central Missouri...

* Until 1245 PM CDT.

* At 1158 AM CDT, a severe thunderstorm was located near Viburnum,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Potosi, Viburnum, Irondale, Mineral Point, Courtois, Belleview,
  Bixby, Caledonia, Belgrade, Cadet, Granite, Dillard and Shirley.

This also includes Elephant Rocks State Park and Dillard Mill
Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3770 9116 3770 9131 3771 9131 3806 9064
      3765 9065 3760 9116
TIME...MOT...LOC 1658Z 239DEG 51KT 3766 9118 

HAIL...0.88IN
WIND...60MPH
 
$$

Byrd

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:53 AM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Mar 28, 6:53 AM CDT, 5 hours 6 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
653 AM CDT Sat Mar 28 2020

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 433 AM CDT Sat Mar 28 2020

Most of the convection has shifted north and northeast of the
forecast area early this morning as the warm front has moved
northward, and extends from a surface low over south central KS
northeast to just north of UIN and I63.  Unseasonably warm
temperatures and surface dew points were across our area, south
of the warm front with southerly winds. The surface low will
deepen and move northeastward through southeastern Nebraska and
into western IA by 00Z Sunday, then into western WI by 12Z
Sunday. This low will drag a cold front southeastward through our
forecast area this afternoon and this evening. Unseasonably warm
high temperatures, around 20 degrees above normal can be expected
today. Strong and gusty winds can also be expected this afternoon
through Sunday due to a tight surface pressure gradient south of
the low. Convection will develop ahead of the approaching cold
front from late morning through early evening. Supercells are
expected to develop due to strong deep layer wind shear with a
90 kt mid level wind max moving through MO later today ahead of
the approaching upper level trough. Surface based CAPE values will
increase to around 2000 J/kg just north of STL by 18Z Saturday.
While severe storms are possible across most of the forecast area
later today into this evening, the most favorable area for very
large hail and tornadoes will be across northeast MO and west
central IL. The convection will shift east of our forecast area by
midnight tonight with cooler and less humid air filtering into
the region behind the cold front. Although it will be cooler on
Sunday the high temperatures will still be above normal with
plenty of sunshine for most of the area along with continued
strong winds, especially across northeast MO and west central IL.

GKS

.LONG TERM...  (Sunday Night through Friday)
Issued at 433 AM CDT Sat Mar 28 2020

Colder temperatures can be expected Sunday night due to a clear sky
and diminishing winds with low temperatures close to seasonal
normals.  Showers will spread into at least central and southeast MO
Monday night as upper level divergence increases over our area ahead
of an approaching upper level trough.  A surface low will also move
eastward through OK and AR and into the TN Valley region. The
showers will continue Tuesday, mainly across southeast MO and
southwest IL, then shift east of our area by Tuesday evening.
With the surface low track well south of our forecast area severe
weather is not expected, although could not rule out isolated,
embedded and elevated storms in southeast MO and southwest IL.
With cloud cover and precipitation high temperatures will be
cooler on Tuesday and as much as 10 degrees below normal for the
end of March. More rain is possible Wednesday through Thursday as
an upper level low moves through the northern Plains and into the
Great Lakes region and drags a cold front southeastward through
our area Wednesday afternoon through Wednesday night. Although
both the operational GFS and ECMWF models bring cooler air into
the region Thursday and Thursday night, the GFS is the colder
solution. For now will lean toward the warmer solution of the
ECMWF.

GKS

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 634 AM CDT Sat Mar 28 2020

A warm front extending from a surface low in central KS east
through PPQ will shift northward. The low stratus clouds and fog
will dissipate in UIN by late morning. This surface low will move
northeastward into IA early this evening and drag a cold front
southeastward through the taf sites this afternoon and this
evening. An area of showers and storms moving northeastward into
southwest MO early this morning will move through the taf sites
later this morning. Another round of storms, possibly severe will
move through the taf sites late this afternoon and early this
evening just ahead of the cold front. The southerly winds will
become strong and gusty this afternoon as the surface pressure
gradient tightens south of the deepening surface low, then veer
around to a westerly direction after fropa late tonight.

SPECIFICS FOR KSTL: A warm front extending from a surface low in
central KS east through PPQ will shift northward.  This surface
low will move northeastward into IA early this evening and drag a
cold front southeastward through STL early this evening. An area
of showers and storms moving northeastward into southwest MO early
this morning will move through STL late this morning. Another
round of storms, possibly severe will move through STL late this
afternoon and early this evening just ahead of the cold front. The
southerly winds will become strong and gusty this afternoon as
the surface pressure gradient tightens south of the deepening
surface low, then veer around to a westerly direction after fropa
late tonight.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 28, 5:01 AM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
501 AM CDT Sat Mar 28 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
501 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Severe storms are expected this afternoon and this evening with the
greatest threat across northeast Missouri and west central Illinois.
These storms may contain very large hail, tornadoes, and damaging
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.
Spotters are encouraged to report any severe weather, if observed, to
the National Weather Service.

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:59 PM CDTSevere Thunderstorm WarningLSXCole, Franklin, Gasconade, Osage46 min
Mar 27, 9:50 PM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau40 min
Mar 27, 10:21 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Osage39 min
Mar 27, 10:53 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Osage, Warren41 min
Mar 27, 11:20 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Saint Charles, Warren40 min
Mar 27, 11:43 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles47 min
Mar 28, 12:03 PM CDTTornado WarningLSXIron, Washington42 min
Mar 28, 12:45 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois21 min
Mar 28, 3:23 PM CDTWind AdvisoryLSXAudrain, Boone, Callaway, Knox, Lewis, Lincoln and 10 more26 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.